Michigan, 2011Flash Flooding and Flooding in Michigan, June 21 to 22, 2011
June 21 to 22, 2011 · NWS GRR · 22 events in 10 counties and zones
A warm front moved north across southern and central lower Michigan during the day of June 21st, allowing a much warmer and very humid airmass to advect into the area. Thunderstorms developed during the mid afternoon hours due to the building heat and instability and lake breeze convergence.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 4
- Property damage
- $1.5 million
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front moved north across southern and central lower Michigan during the day of June 21st, allowing a much warmer and very humid airmass to advect into the area. Thunderstorms developed during the mid afternoon hours due to the building heat and instability and lake breeze convergence. The first of the thunderstorms developed near Holland around 4 p.m. just a couple miles inland of Lake Michigan where the convergence was the strongest. Numerous additional thunderstorms developed in the zone of lake breeze convergence. The storms eventually congealed into a line of storms which marched eastward across the area during the early to mid evening hours.
The storms produced winds of up to around 60 mph in some localized locations. A gust to near 50 mph at the Gerald R Ford Airport in Grand Rapids produced damage to a couple of hangars that injured four people who were in the hangars at the time. The storms also produced some hail, with the biggest hail stones measuring over two inches in diameter in Muskegon and just east of Bangor.
The most significant issue with the storms however was heavy rainfall. A storm that produced very heavy rainfall and did not move very fast in eastern Ottawa county from Allendale to near Marne produced 3 to locally 5 inches of rain within a two hour time frame. This created flooding on parts of the campus of Grand Valley State University, and produced standing water on the roads in Allendale and Tallmadge township in Ottawa county. Some other areas that received the highest rainfall totals were near the intersection of Isabella, Montcalm and Gratiot counties. Western Calhoun county also received significant rainfall and portions of the aforementioned areas saw up to 5 inches of rain falling in a 2 to 3 hour time frame.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 21, 3:15 PM EST, 45 minutes earlier.
Area forecast discussion, Jun 21, 3:15 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
415 PM EDT TUE JUN 21 2011
LATEST UPDATE...ALL EXCEPT AVIATION...
.SYNOPSIS...(415 PM EDT TUE JUN 21 2011)
A WARM FRONT WILL LIFT NORTH INTO NORTHERN LOWER MICHIGAN TONIGHT.
SHOWERS AND THUNDERSTORMS ARE LIKELY OVER SOUTHWEST LOWER MICHIGAN
THIS EVENING AND TONIGHT AS THE WARM FRONT LIFTS SLOWLY NORTH. SOME
STORMS MAY BE SEVERE THIS EVENING WITH VERY HEAVY RAIN AND STRONG
WINDS BEING THE MAIN THREATS. A COLD FRONT WILL SWEEP THROUGH THE
AREA ON WEDNESDAY WITH ADDITIONAL SHOWERS AND STORMS.
COOLER...SHOWERY WEATHER IS EXPECTED WEDNESDAY NIGHT INTO THURSDAY
NIGHT AS A SLOW MOVING AREA OF LOW PRESSURE DRIFTS THROUGH THE GREAT
LAKES REGION. IT WILL BE COOLER AS WE HEAD INTO WEDNESDAY AND
THURSDAY WITH COOLER AIR AND CLOUDS SPREADING INTO THE REGION.
&&
.SHORT TERM...(415 PM EDT TUE JUN 21 2011)
(TONIGHT THROUGH THURSDAY NIGHT)
SEVERE STORMS REMAIN A POSSIBILITY THIS EVENING AS HIGH INSTABILITY
IS IN PLACE. A STORM NEAR HOLLAND WENT UP RAPIDLY AS OF 400 PM. IT
REMAINS A HIGH CAPE LOW SHEAR ENVIRONMENT SO PULSE STORMS ARE
ANTICIPATED. VERY HEAVY...TORRENTIAL RAINS AND DAMAGING WINDS WILL
BE THE MAIN THREATS IN WET MICROBURSTS. A WARM FRONT EXTENDS FROM
NEAR MUSKEGON TO ST. JOHNS AT 400 PM WHICH IS FORECAST TO SLOWLY
LIFT NORTHWARD TONIGHT. STORMS MAY BEGIN TO INCREASE IN COVERAGE IN
THE NEXT COUPLE HOURS IN THE WARM SECTOR OVER SOUTHERN LOWER
MICHIGAN. IN ADDITION...STORMS MAY INCREASE NEAR THE WARM FRONT AS
WE HEAD FURTHER INTO THE EVENING AS A LOW LEVEL JET BEGINS TO
INCREASE SLIGHTLY. AS WAS STATED EARLIER...THIS EVENING IS A TOUGH
CONVECTIVE FORECAST GIVEN THE LACK OF A SIGNIFICANT TRIGGER. DEGREE
OF INSTABILITY IS A CONCERN WITH MEAN LAYER CAPES IN EXCESS OF
4000 J/KG JUST SOUTH OF THE FORECAST AREA.
PARAMETERS ON WEDNESDAY DO NOT LOOK AS GOOD FOR SEVERE WEATHER WITH
LESS INSTABILITY. THE UPPER LOW WILL BE IN CLOSER PROXIMITY THOUGH
WHICH WILL PROVIDE BETTER UPPER SUPPORT. HEAVY RAIN WILL REMAIN A
THREAT UNTIL THE DEEPER MOISTURE IS SHUNTED EAST BY THE EVENING
HOURS.
COOLER...SHOWERY WEATHER IS EXPECTED WEDNESDAY NIGHT THROUGH
THURSDAY NIGHT AS THE UPPER LOW DRIFTS OVERHEAD. HIGHS ON THURSDAY
IN PORTIONS OF THE FORECAST AREA MIGHT NOT HIT 70 DEGREES.
&&
.LONG TERM...(415 PM EDT TUE JUN 21 2011)
(FRIDAY THROUGH TUESDAY)
CHILLY AIR WILL BE OVER THE GREAT LAKES BY FRIDAY AS THE UPPER LOW
DRIFTS NE INTO QUEBEC AND BRINGS H8 TEMPS OF 8C OVERHEAD. MAINLY
CLOUDY SKIES AND LINGERING SHOWERS WILL CAUSE TEMPS TO STRUGGLE TO
REACH THE 70S IN MANY AREAS.
AN EXTENDED PERIOD OF DRY WEATHER SHOULD FOLLOW FOR THE WEEKEND INTO
THE FIRST PART OF NEXT WEEK AS HIGH PRESSURE DRIFTS SLOWLY BY.
TEMPS WILL GRADUALLY RETURN TO NORMAL LEVELS BY THE END OF THE
WEEKEND. THE NEXT CHANCE OF RAIN APPEARS TO HOLD OFF UNTIL MONDAY
NIGHT INTO TUESDAY WITH AN APPROACHING COLD FRONT. THIS FRONT
APPEARS TO BE WEAKENING AS IT RUNS INTO THE UPPER RIDGE...THEREFORE
WILL ONLY MENTION SLGT CHANCE POPS.
&&
.AVIATION...(142 PM EDT TUE JUN 21 2011)
A MIX OF VFR AND MVFR WAS ACROSS THE REGION EARLY THIS AFTERNOON.
WITH INCREASED MIXING THIS SHOULD TREND MORE TOWARD VFR. HOWEVER
DEEPER MOISTURE ARRIVES LATE TONIGHT AND ALONG WITH HIGH DEW
POINTS...EXPECT CEILINGS AND VSBYS TO LOWER TO PREDOMINATELY MVFR
AFTER MIDNIGHT. TRENDS SHOULD THEN IMPROVE BACK TO VFR LATE
WEDNESDAY MORNING AS A BRISK SOUTHERLY WIND DEVELOPS.
BEST CHANCE FOR THUNDERSTORMS AROUND THE TAF SITES WILL COME THIS
EVENING FROM ROUGHLY 22Z TO 06Z. BUT EVEN OUTSIDE THIS TIME FRAME
THERE COULD BE ISOLATED STORMS. SHOULD BE A LULL IN THE STORMS LATE
WEDNESDAY MORNING INTO EARLY AFTERNOON.
&&
.MARINE...(415 PM EDT TUE JUN 21 2011)
A FAIRLY BAGGY GRADIENT WILL BE IN PLACE OVER LAKE MICHIGAN THE NEXT
COUPLE OF DAYS. THEREFORE...SMALL CRAFT ADVISORY CONDITIONS ARE NOT
EXPECTED. THERE ARE A COUPLE TIMES WHERE THE WIND COMES UP A BIT
(WED MORNING AND AGAIN THURS MORNING) WHICH MAY PUSH WAVES INTO THE
2-3 FOOT RANGE...BUT OVERALL A FAIRLY QUITE NEXT 48 HOURS. FOG
CONTINUES TO BE A THREAT OUT ON THE LAKE TONIGHT AS WARM MOIST AIR
RIDES OVER THE COOLER LAKE WATERS. GIVEN SATELLITE IMAGERY AND
WEBCAMS NOT SHOWING MUCH IN THE WAY OF THICK FOG WILL NOT ISSUE A
MARINE DENSE FOG ADVISORY AT THIS TIME. WILL CONTINUE TO MONITOR.
&&
.HYDROLOGY...(415 PM EDT TUE JUN 21 2011)
THREAT FOR LOCALLY TORRENTIAL HEAVY RAIN CONTINUES WITH ANY STORMS
THAT DEVELOP THIS AFTERNOON INTO TONIGHT. GIVEN THE LOW CONFIDENCE
IN STORM DEVELOPMENT AND COVERAGE NOT PLANNING ON ISSUING ANY FLOOD
WATCHES AT THIS TIME. PRECIPTABLE WATER VALUES WILL BE ON THE ORDER
OF 1.75 TO 2.00 INCHES THROUGH TONIGHT. MOISTURE TRANSPORT VECTORS
AT 850MB CONTINUE TO INDICATE A PUSH OF MOISTURE TONIGHT INTO
WEDNESDAY MORNING. SO...GIVEN A TROPICAL AIRMASS IN PLACE AND A WARM
FRONT IN THE VICINITY VERY HEAVY DOWNPOURS CAN BE EXPECTED WITH
STORMS. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL BE LIKELY INTO
WEDNESDAY MORNING. DEEPER MOISTURE BEGINS TO SHUNT OFF TO THE EAST
AS EARLY AS MID MORNING WEDNESDAY. THE HEAVY RAIN THREAT SHOULD BE
OVER BY 21Z OR SO WEDNESDAY EVENING. USGS GAGE DATA INDICATES THAT
MOST SITES ARE IN THE 50-75 PCT OF NORMAL RANGE...SO THERE THERE IS
SOME ROOM FOR LOCALLY HEAVY RAINFALL ON THE MAINSTEM RIVERS.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&
SYNOPSIS: DUKE
SHORT TERM: DUKE
LONG TERM: JK
AVIATION: JK
MARINE: DUKE
HYDROLOGY: DUKE
Hazardous weather outlook, Jun 21, 11:40 AM EST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1240 PM EDT TUE JUN 21 2011
MIZ037>040-043>046-050>052-056>059-064>067-071>074-220900-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1240 PM EDT TUE JUN 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND
EVENING...ESPECIALLY NEAR AND SOUTH OF THE INTERSTATE 96 CORRIDOR.
A WARM FRONT WILL BE SITUATED NEAR INTERSTATE 96 THIS AFTERNOON AND
EVENING. HEAT AND HUMIDITY WILL BUILD TO THE SOUTH OF THE FRONT THIS
AFTERNOON...WHICH WILL LIKELY RESULT IN SCATTERED STORMS...SOME OF
WHICH MAY BE SEVERE. THE MAIN THREATS FROM STORMS THIS AFTERNOON AND
EVENING WILL BE TORRENTIAL RAIN AND STRONG WINDS. WINDS IN EXCESS OF
60 MPH WILL BE POSSIBLE WITH THE STRONGEST STORMS.
RAINFALL RATES OF ONE TO TWO INCHES PER HOUR MAY RESULT IN FLOODING
OF POOR DRAINAGE AREAS AND SMALLER CREEKS AND STREAMS. STORM
MOVEMENT WILL BE TO THE NORTHEAST AT ABOUT 20 MPH. THE MAIN TIME
FRAME OF CONCERN WILL BE FROM 200 PM THROUGH 1000 PM.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE ON
WEDNESDAY AND WEDNESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT...
ESPECIALLY NEAR AND SOUTH OF THE INTERSTATE 96. ACTIVATION MAY BE
NEEDED OVER THE ENTIRE AREA ON WEDNESDAY AND WEDNESDAY EVENING.
LMZ844>849-220900-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1240 PM EDT TUE JUN 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS...
FREQUENT LIGHTING AND TORRENTIAL RAIN EXISTS THIS AFTERNOON AND
TONIGHT... ESPECIALLY SOUTH OF WHITEHALL. STORM MOVEMENT WILL BE TO
THE NORTHEAST AT ABOUT 20 MPH. AREAS OF DENSE FOG MAY RESULT IN
SUDDEN CHANGES TO VERY LIMITED VISIBILITY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SEVERE THUNDERSTORMS...LOCALLY HEAVY RAINFALL...AN AREAS OF DENSE
FOG ARE POSSIBLE ON WEDNESDAY AND WEDNESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT...
ESPECIALLY SOUTH OF WHITEHALL. ACTIVATION MAY BE NEEDED OVER THE
ENTIRE AREA ON WEDNESDAY AND WEDNESDAY EVENING.
MEADE DUKE
In the hours before
Special weather statement, Jun 21, 3:20 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
420 PM EDT TUE JUN 21 2011
MIZ050-056-064-212100-
ALLEGAN-MUSKEGON-OTTAWA-
420 PM EDT TUE JUN 21 2011
...SIGNIFICANT WEATHER ADVISORY...
AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HOLLAND...MOVING NORTH AT 20 MPH.
DIME SIZE HAIL HAS BEEN REPORTED WITH THIS STORM IN HOLLAND. ONE
HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
&&
LAT...LON 4320 8579 4311 8579 4271 8595 4272 8621
4302 8623 4320 8632
TIME...MOT...LOC 2019Z 199DEG 18KT 4278 8611
HOVINGLocal storm report, Jun 21, 3:21 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
421 PM EDT TUE JUN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 1 WNW HOLLAND 42.79N 86.13W
06/21/2011 E0.50 INCH LMZ846 MI TRAINED SPOTTER
HAIL RNGED FROM FORM PEA SIZED TO JUST UNDER A DIME
&&
RSUTTLELocal storm report, Jun 21, 3:23 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
423 PM EDT TUE JUN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 1 WNW HOLLAND 42.79N 86.13W
06/21/2011 E0.50 INCH LMZ846 MI TRAINED SPOTTER
HAIL RANGED FROM PEA SIZED TO JUST UNDER A DIME
&&
RSUTTLELocal storm report, Jun 21, 3:57 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
457 PM EDT TUE JUN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM HAIL 5 SE GRAND HAVEN 43.01N 86.15W
06/21/2011 M0.50 INCH OTTAWA MI PUBLIC
PUBLIC REPORTS 1/2 INCH HAIL
&&
GWETZELEvent by event
7 thunderstorm wind, 6 hail, 6 flash flood, 3 flood. Local standard time, as filed.
Hail, Ottawa
- When
- June 21, 4:00 PM EST to 4:13 PM EST
- Where
- Ottawa County, 0.86 mi SE of Grand Haven to 7.57 mi N of Nunica Arpt
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.060, -86.220
One and a quarters inch hail was reported by a trained spotter near Grand Haven.
Hail, Ottawa
- When
- June 21, 4:06 PM EST
- Where
- Ottawa County, 1.52 mi W of Noordeloos to 1.95 mi NNE of Bauer
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 42.830, -86.100
A trained spotter just east of Allendale reported that a severe thunderstorm produced one inch hail. Broadcast media from Grand Rapids relayed a report of three quarters inch hail north of Zeeland earlier with that storm.
Thunderstorm Wind, Ottawa
- When
- June 21, 4:30 PM EST
- Where
- Ottawa County, 1.71 mi NE of Tallmadge
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.000, -85.810
A trained spotter reported that a severe thunderstorm produced an estimated wind gust to 65 mph.
Hail, Muskegon
- When
- June 21, 4:45 PM EST
- Where
- Muskegon County, 1.22 mi SW of Muskegon
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.220, -86.250
A trained spotter in Muskegon reported that hail up to two inches in diameter fell with an isolated severe storm that moved onshore near the Muskegon harbor before quickly diminishing as it tracked further northeast away from Muskegon.
Hail, Van Buren
- When
- June 21, 4:58 PM EST to 5:25 PM EST
- Where
- Van Buren County, 2.82 mi SE of Hartford to 1.19 mi NNW of Bloomingdale
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.174, -86.128
Radar estimated that large hail fell from just southeast of Hartford to the north northeast across east central Van Buren county to north of Bloomingdale. A report of two inch diameter hail was received just east of Bangor.
Flood, Allegan
- When
- June 21, 5:00 PM EST to 8:00 PM EST
- Where
- Allegan County, 2.95 mi ENE of Herps to 2.04 mi WNW of Bradley
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 42.781, -85.664
Heavy rain caused a couple of roads to be washed out near and north of Wayland in extreme northeast Allegan county.
Flash Flood, Ottawa
- When
- June 21, 5:10 PM EST to 6:10 PM EST
- Where
- Ottawa County, 5.28 mi ENE of Hudsonville to 5.27 mi ENE of Hudsonville
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 42.906, -85.788
Seventeen vehicles had to be pulled out of flood waters in the intersection of Church and Main Street in Jenison.
Flash Flood, Kent
- When
- June 21, 5:15 PM EST to 6:15 PM EST
- Where
- Kent County, 1 mi WSW of Godwin Hgts to 0.95 mi WSW of Godwin Hgts
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 42.914, -85.668
Multiple cars stalled out in water under bridge at the intersection of 28th and Division.
Thunderstorm Wind, Muskegon
- When
- June 21, 5:28 PM EST to 5:30 PM EST
- Where
- Muskegon County, 1 mi W of Twin Lake to Twin Lake
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.370, -86.190
A trained spotter reported an estimated severe thunderstorm wind gust to 70 mph at Twin Lake. Numerous tree branches were blown down and there was also damage to a pontoon boat and garage roof.
Thunderstorm Wind, Kent
- When
- June 21, 5:30 PM EST
- Where
- Kent County, (Grr)kent Co Arpt Gr
- Measured
- 50 kt (58 mph) estimated gust
- Injuries
- 4 direct, 0 indirect
- Reported by
- County Official
- Coordinates
- 42.880, -85.520
Thunderstorm wind gusts caused two civilian hangars to become damaged and collapse at the Gerald R. Ford International Airport, causing four injuries. Three of the four were treated on the scene and released but one person who incurred more significant injuries and a head laceration was taken to the hospital. The damage occurred at the north end of the airport and affected a row of general aviation hangers. The injuries occurred due to debris from the two hangars that collapsed.
Flood, Kent
- When
- June 21, 5:30 PM EST to 9:30 PM EST
- Where
- Kent County, 3.1 mi W of Westgate to 1.58 mi SW of Jennison
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 43.048, -85.781
Several locations in and near downtown Grand Rapids had flooded roads and intersections, with numerous reports of one to two feet of standing water on some roads and at intersections due to heavy rainfall which fell in a short amount of time. The heaviest rainfall occurred over far west northwestern Kent county in the Walker area, where radar estimates that 3 to 5 inches of rain likely fell.
Hail, Calhoun
- When
- June 21, 5:42 PM EST
- Where
- Calhoun County, 0.86 mi NW of Athens
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.090, -85.240
A trained spotter in Athens reported one inch diameter hail.
Hail, Newaygo
- When
- June 21, 5:52 PM EST to 6:00 PM EST
- Where
- Newaygo County, 2.13 mi NNW of White Cloud Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.580, -85.790
A trained spotter reported one inch diameter hail near White Cloud.
Flash Flood, Ottawa
- When
- June 21, 6:15 PM EST to June 22, 12:15 AM EST
- Where
- Ottawa County, 2.21 mi NW of Vriesland to 2.79 mi ENE of Jamestown
- Cause
- Heavy Rain
- Property damage
- $1.5 million
- Reported by
- Trained Spotter
- Coordinates
- 42.842, -85.982
Three to five inches fell in just one to three hours across portions of central and eastern Ottawa county. This caused extensive flooding of the Grand Valley State University Allendale campus, where over a million dollars worth of damage due to flooding was reported. A coop observer in Allendale measured 4.43 inches of rainfall with this event and a CoCoRaHs observer near Tallmadge measured 3.74 inches of rainfall.
Thunderstorm Wind, Calhoun
- When
- June 21, 6:25 PM EST
- Where
- Calhoun County, 1.72 mi SW of Lakeview
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.260, -85.200
Calhoun county emergency management reported estimated a severe thunderstorm wind gust to 60 mph.
Thunderstorm Wind, Montcalm
- When
- June 21, 6:35 PM EST
- Where
- Montcalm County, 0.86 mi NW of Greenville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.180, -85.260
A trained spotter reported an estimated gust to 60 mph near Greenville.
Thunderstorm Wind, Isabella
- When
- June 21, 7:00 PM EST
- Where
- Isabella County, 1.47 mi SSW of Winn
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 43.500, -84.930
The Isabella county emergency manager reported that a roof was blown off a pole barn just southwest of Winn.
Flash Flood, Kent
- When
- June 21, 7:00 PM EST to 8:00 PM EST
- Where
- Kent County, 0.2 mi NE of Chesterfield Hgts to 0.24 mi ENE of Chesterfield Hgts
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 42.972, -85.777
Six to eight inches of fast moving water flowing over Wilson Avenue and Lake Michigan Drive.
Flash Flood, Isabella
- When
- June 21, 8:00 PM EST to 9:00 PM EST
- Where
- Isabella County, 2.33 mi SSE of Rolland Center to 1.99 mi SW of Winn
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 43.491, -84.956
Fremont Road (gravel road) was washed out between Littlefield Road and South Johnson.
Thunderstorm Wind, Ingham
- When
- June 21, 8:20 PM EST to 8:38 PM EST
- Where
- Ingham County, 0.51 mi W of Mason
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 42.580, -84.440
Law enforcement reported that a severe thunderstorm blew down numerous trees and powerlines mainly just east of US-127.
Flash Flood, Calhoun
- When
- June 21, 8:30 PM EST to 9:30 PM EST
- Where
- Calhoun County, 0.09 mi ENE of Sonoma to 0.21 mi WNW of Morgan Corners
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 42.231, -85.219
B Drive South between 4 Mile Road and 4 1/2 Mile Road flooded to a depth of 4.5 feet.
Flood, Calhoun
- When
- June 21, 10:00 PM EST to June 22, 6:00 AM EST
- Where
- Calhoun County, 0.93 mi SSW of Ft Custer to 0.61 mi SSW of Pine Creek
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 42.319, -85.279
Law enforcement reported that heavy rain caused water to flow over several roads and a foot or two of standing water on several roads and intersections across far western Calhoun county, mainly near to just west and southwest of the city of Battle Creek.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flooding in Illinois, June 21, 20112 injured · $2.5 million · EF1 · 80 events
- Damaging Winds in Indiana, June 21, 20111 death · 1 injured · $23,000 · 56 kt wind · 5 events
- Damaging Winds and Lightning Strikes in Alabama, June 21, 20112 injured · $578,000 · 70 kt wind · 86 events
- Heat in Virginia, June 21, 20111 death · 1 event
- Flash Flooding and Damaging Winds in Illinois, June 21 to 22, 2011$698,000 · 61 kt wind · 39 events
- Flash Flooding and Hail in Virginia, June 21, 2011$323,000 · 1.75 in hail · 53 events
- Tornadoes and Flash Flooding in Wisconsin, June 21, 20111 injured · $409,000 · EF1 · 16 events
- Tornadoes and Hail in Texas, June 21, 2011$1.0 million · EF0 · 16 events
- Hail and Damaging Winds in Texas, June 21 to 22, 2011$226,000 · 1.75 in hail · 31 events
- Damaging Winds in Tennessee, June 21, 2011$315,000 · 60 kt wind · 20 events
- Tornado and Flash Flood in Minnesota, June 21, 2011$600,000 · EF0 · 5 events
- Flash Flood and Hail in Illinois, June 21, 20112 injured · $250,000 · 78 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 305737, 305727, 305752, 305741, 305725, 305860, 316398, 316400, 305750, 305850, 305854, 305726, 305747, 305664, 305774, 305779, 305755, 316395, 316402, 305769, 316413, 305863.